Format

Send to

Choose Destination

Is mean platelet volume an inflammatory marker in acne patients treated with isotretinoin?

Author information

1
Department of Dermatology, School of Medicine, Ufuk University, Ankara, Turkey.
2
Department of General Surgery, School of Medicine, Aksaray University, Aksaray, Turkey.
3
Department of Infectious Diseases, General Directorate of Public Health, Ankara, Turkey.

Abstract

INTRODUCTION:

Isotretinoin is a commonly used systemic retinoid for treating acne. However, isotretinoin may lead to elevated serum levels of triglycerides and cholesterol, and it may affect liver function tests. Moreover, the effect of isotretinoin on hematological parameters remains controversial. This study examines changes in the blood chemistry panel, hematological parameters, and inflammation biomarkers of patients diagnosed with acne and treated with isotretinoin.

METHODS:

The study included 70 patients (59 females and 11 males, between ages 18 and 37) with moderate to severe acne vulgaris treated with isotretinoin. The medical records and laboratory findings of the participants were reviewed retrospectively between March 2017 and September 2018. All the patients whose necessary laboratory test results could be obtained from the collected data were included in the study.

RESULTS:

Serum total cholesterol, HDL, LDL, triglyceride, mean corpuscular hemoglobin levels, and platelet/lymphocyte ratio increased, whereas white blood cell count and mean platelet volume (p = 0.036) decreased after isotretinoin treatment.

CONCLUSIONS:

The results of this study revealed that mean platelet volume decreased significantly 3 months after the initiation of isotretinoin treatment. Therefore, we suggest considering mean platelet volume as an inflammatory marker in patients with acne treated with isotretinoin. However, this research should be replicated under more randomized conditions in a prospective study to reach a definitive conclusion.

PMID:
31233169
Free full text

Supplemental Content

Full text links

Icon for Slovenian Dermatovenerological Society
Loading ...
Support Center